Dysarthria for diazepam use in aged adults [Disartria por el uso del diazepam en adultos mayores]
Mondéjar Barrios, M.D.
MetadataShow full item record
Dysarthria is a speech motor disorder of neurological origin. It is characterized by slowness, weakness, involuntary movements or alteration of the tone for speech-involved musculature and can lead to a large number of complications, including communication problems, social difficulties and depression. In the elderly, benzodiazepines are widely used in clinical practice, due to their efficacy in short-term symptomatic treatment of anxiety and insomnia; however, they may have adverse effects due to their action as muscle relaxant, especially at the level of tongue muscles. We report the clinical case of a patient with dysarthria associated with the use of diazepam, with the aim of describing some uncommon clinical manifestations associated with the dosage of this drug. The use of benzodiazepines should be avoided in elderly patients or indicate low doses instead, since, due to their advanced age, they are very susceptible to the adverse effects by drugs, due to the pharmacokinetic changes that come with aging and that can lead to benzodiazepines accumulation. © 2018, Editorial Ciencias Medicas. All rights reserved.